Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 13, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 14, 2018, 5:13 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2018, 5:13 PM MDT (23:13 UTC)
- Expired
- May 14, 2018, 6:00 PM MDT
- In force
- 47 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 5:32 PM MDT | TSTM WND GST 75 | 13 N Cheyenne Wells, CO | |
| May 14, 5:32 PM MDT | HAIL 2.5 | 13 N Cheyenne Wells, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
204
WUUS53 KGLD 142313
SVRGLD
COC017-063-150000-
/O.NEW.KGLD.SV.W.0013.180514T2313Z-180515T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
513 PM MDT MON MAY 14 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Eastern Cheyenne County in east central Colorado...
South central Kit Carson County in east central Colorado...
* Until 600 PM MDT
* At 513 PM MDT, a severe thunderstorm was located 15 miles northwest
of Cheyenne Wells, moving southeast at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Cheyenne Wells and Arapahoe.
This includes Highway 385 between mile markers 142 and 172.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3899 10262 3917 10246 3898 10205 3897 10205
3866 10229
TIME...MOT...LOC 2313Z 301DEG 33KT 3903 10247
HAIL...1.50IN
WIND...60MPH
$$
DLF2 follow-up statements
147
WWUS53 KGLD 142328
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
528 PM MDT MON MAY 14 2018
COC017-063-150000-
/O.CON.KGLD.SV.W.0013.000000T0000Z-180515T0000Z/
Cheyenne CO-Kit Carson CO-
528 PM MDT MON MAY 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR EASTERN CHEYENNE AND SOUTHEASTERN KIT CARSON COUNTIES IN EAST
CENTRAL COLORADO...
At 527 PM MDT, a severe thunderstorm was located 9 miles north of
Cheyenne Wells, moving southeast at 40 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Cheyenne Wells and Arapahoe.
This includes Highway 385 between mile markers 144 and 172.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3901 10247 3911 10234 3898 10205 3897 10205
3866 10229
TIME...MOT...LOC 2327Z 301DEG 33KT 3896 10232
HAIL...2.00IN
WIND...60MPH
$$
DLF889
WWUS53 KGLD 142338
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
538 PM MDT MON MAY 14 2018
COC063-142347-
/O.CAN.KGLD.SV.W.0013.000000T0000Z-180515T0000Z/
Kit Carson CO-
538 PM MDT MON MAY 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KIT CARSON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved into
Cheyenne County. Therefore, the warning for Kit Carson County has
been cancelled.
LAT...LON 3877 10221 3896 10234 3905 10227 3905 10226
3898 10205 3897 10205
TIME...MOT...LOC 2337Z 297DEG 36KT 3896 10220
$$
COC017-150000-
/O.CON.KGLD.SV.W.0013.000000T0000Z-180515T0000Z/
Cheyenne CO-
538 PM MDT MON MAY 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
At 537 PM MDT, a severe thunderstorm was located 12 miles northeast
of Cheyenne Wells, moving southeast at 40 mph.
HAZARD...Tennis ball size hail and 70 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Arapahoe.
This includes Highway 385 between mile markers 166 and 169.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3877 10221 3896 10234 3905 10227 3905 10226
3898 10205 3897 10205
TIME...MOT...LOC 2337Z 297DEG 36KT 3896 10220
HAIL...2.50IN
WIND...70MPH
$$
DLFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:25 PM MDT, 2 hours 48 minutes earlier.
Area forecast discussion, May 14, 2:25 PM MDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Goodland KS 225 PM MDT Mon May 14 2018 .SHORT TERM...(This evening through Tuesday) Issued at 1210 PM MDT Mon May 14 2018 Synoptic Pattern: 18Z mesoanalysis data and WV imagery showed a cut-off low centered invof the central NV/UT border. Southwest flow aloft prevailed over the Rockies and High Plains. A series of small amplitude waves were noted upstream invof the 4-corners region. Surface analysis showed weak high pressure situated over southeast WY, northeast CO and western NE. A stationary front extended northeast from the TX panhandle through eastern KS into northern MO/IL. A weak surface low was situated along the front invof the central KS/OK border. This Aft/Eve: Low-level E-SE /upslope/ flow is progged to develop in eastern CO this afternoon in response to diurnal heating in the Foothills and the development of a weak lee cyclone invof northeast NM, with 500-1000 J/kg of MLCAPE resulting from insolation and modest low-level moisture amidst seasonably steep mid-level lapse rates. Scattered convection aided by weak upslope flow and episodic DPVA attendant small amplitudes waves lifting northeast across the Front Range /Foothills/ will progress E/NE into northeast CO by late afternoon and early evening. A narrow window for an isolated supercell /capable of all hazards/ will exist prior to sunset when ongoing convection may encounter increasingly backed low-level flow at the lower elevations in northeast CO. Convection is expected to rapidly weaken with loss of insolation after sunset. Overnight: Convection allowing models such as the NAM NEST suggest elevated convection may develop in southwest KS after 06Z, apparently in association with low-level warm advection on the east/northeast periphery of a weak lee cyclone in northeast NM and the TX Panhandle. At this time, expect the bulk of such activity to remain south of Greeley/Wichita counties - and little/no severe threat (perhaps marginal hail). Tuesday: A surface ridge is expected to extend into the region from the northeast on Tue, in assoc/w a strengthening surface high over the Northern Plains. At this time, any potential for convection is expected to remain well south and west of the GLD CWA. .LONG TERM...(Tuesday night through Monday) Issued at 224 PM MDT Mon May 14 2018 This period will be filled with chances for rainfall until Sunday. Tuesday night a compact upper level short wave trough will slowly move east across the forecast area during the night through Wednesday afternoon. Very unusual to have a constant chance for rainfall from the same synoptic feature for this long, but models do agree with having the feature move through the forecast area during this time frame. Data suggests the best time frame for severe weather will be Wednesday afternoon. However the cloud cover may end up putting a damper on the storm intensity. Based on similar previous events, don't foresee a large area of rainfall moving across the forecast area during this entire timeframe. Instead would expect the area of rainfall diminishing in coverage/intensity overnight Tuesday night then redeveloping late morning Wednesday. Due to the environment being worked over with the area of storms Wednesday and a short wave ridge moving in, am not very optimistic with storm chances Wednesday night. Rain chances return Thursday through Saturday as multiple upper level short wave troughs move over a cold front that will stall over the forecast area Thursday night through Saturday afternoon. Where the rain chances end up occurring will be heavily dependent on the location of the front. Currently the models agree the front will be over the forecast area during this time frame, but disagree with specifically where. Regardless of where the front stalls, this will be a perfect setup for repeated rainfall, and possibly flooding. Would expect rainfall chances to increase in the coming days due to this very favorable setup for precipitation. The best chance for any severe weather Thursday through Saturday will be Thursday. However, the best instability will be east of Highway 27 while the best lift from the approaching upper level short wave trough will be west of Highway 27 in the late afternoon, close to the time the environment begins to stabilize. So while the instability and shear will be favorable for severe weather, the lifting mechanism may be moving in too late in the day to produce anything more than an isolated super cell or two. Sunday will likely be dry as the cold front will be south of the forecast area along with the best lift. Monday the front begins to move back north into the forecast area, bringing chances for rainfall with it. Temperatures for the period will be the warmest Wednesday, Thursday, and Friday (for those south of the front Friday) prior to the arrival of the cold front. Behind the front temperatures will be near or below normal. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1205 PM MDT Mon May 14 2018 Alternating periods of VFR and MVFR ceilings are expected this afternoon, with VFR conditions possibly predominating by late afternoon and early evening. Confidence is low with regard to whether or not IFR ceilings will re-develop invof GLD and MCK overnight. Fog and/or low stratus is certainly a possibility. Expect VFR conditions to prevail on Tuesday. N/NE winds at 10-15 knots this afternoon are expected to become light/variable late this evening and persist through Tue morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...VINCENT LONG TERM...JTL AVIATION...VINCENT
Hazardous weather outlook, May 14, 10:13 AM MDT, 7 hours before
Hazardous Weather Outlook...UPDATED National Weather Service Goodland KS 1013 AM MDT Mon May 14 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151615- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1013 AM MDT Mon May 14 2018 /1113 AM CDT Mon May 14 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... An isolated severe thunderstorm will be possible in eastern Colorado between 4 pm this afternoon and 10 pm this evening. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... Isolated severe thunderstorms will be possible over most of the Tri- State area late Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. Vincent
In the hours before
Special weather statement, May 14, 4:07 PM MDT, 1 hour 6 minutes before
Special Weather Statement National Weather Service Goodland KS 407 PM MDT MON MAY 14 2018 COZ091-142230- Kit Carson County CO- 407 PM MDT MON MAY 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY UNTIL 430 PM MDT... At 407 PM MDT, Doppler radar was tracking a strong thunderstorm near Thurman, or 20 miles northwest of Flagler, moving southeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Kit Carson County. LAT...LON 3957 10315 3957 10293 3934 10299 3939 10316 TIME...MOT...LOC 2207Z 293DEG 27KT 3955 10325 DLF
Local storm report, May 14, 4:26 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM MDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL FLAGLER 39.29N 103.07W
05/14/2018 E1.75 INCH KIT CARSON CO PUBLIC
VIA TWITTER
&&
024The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 3:58 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 47 min |
| May 14, 4:07 PM MDT | Special Weather Statement | GLD | Kit Carson | 23 min |
| May 14, 4:35 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 40 min |
| May 14, 5:52 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 23 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.